Low Platelets and Bruising
Jan 6, 2013
I was diagnosed with HIV on November 28, 2012. I was tested because my doctor was concerned that my labs showed my platelet level at 29,000. I had no indication something was wrong with platelets other than my skin wasn't returning to normal color after I would have a zit or scratch on my body.
I started Atripla on December 6, 2012, so I have been on it for a little over 3 weeks now. I have to say I do feel incredible, so much more energy than I have had in the recent memory. However, I have noticed in the last few days I am bruising very easy. I know that this is a sign of low platelets, but my main concern is why am I doing this now, shouldn't my platelet level be on the rise, or can it take time to rise. My Dr believes that HIV is the reason for my low platelets and I have had a series of tests to rule other diseases and conditions out. Any insight is appreciated.
Response from Dr. Holodniy
Your doctor is correct. HIV infection can be associated with low platelet counts, and in most cases, HIV treatment, after controlling the virus, will result in an increase in platelet count. A platelet count of 30,000 usually doesn't result in bruising, unless other things like aspirin products are also being taken. You might want to have your counts checked to see where things are going.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.